Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 204, NWS Kansas City, MO

June 10, 2003Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 2003, 4:14 AM CDT for Pettis County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 4:14 AM CDT (09:14 UTC)
Expired
Jun 10, 2003, 5:00 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1810 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS53 KEAX 100914
SVREAX
MOC159-101000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
414 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HOUSTONIA...OR 14 MILES NORTHWEST OF SEDALIA...AND
  MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LONGWOOD BY 425 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3893 9307 3873 9307 3872 9351 3894 9348

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:30 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 10, 3:30 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE JUN 10 2003

MAIN FORECAST CONCERNS IS WITH WHERE BOUNDARY WILL SET UP TODAY AND
REDEVELOPMENT OF STORMS TO TAKE PLACE.  THEN LOCATION OF MCS
DEVELOPMENT TONIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY. ALSO
THE EFFECT ON TEMPERATURES THESE MCS FEATURES WILL HAVE.

IN THE SHORT TERM...CURRENT CONVECTION IS EXPECTED TO BE IN SOUTHERN
HALF OF FORECAST AREA AT START OF DAY. THIS SHOULD LEAVE AN OUTFLOW
BOUNDARY ACROSS SOUTHERN PART OF FORECAST AREA FOR THIS
AFTERNOON...WITH STILL SOME SCATTERED THUNDERSTORMS POSSIBLE IN ITS
VICINITY.  ALSO EXPECTING MORE WIDESPREAD DEVELOPMENT INTO SOUTHWEST
PART OF FORECAST AREA BY LATE IN THE DAY AS SHORT WAVE MOVING EAST
ACROSS SOUTHERN KANSAS AND OKLAHOMA PROVIDES ADDITIONAL LIFT.  MCS
TONIGHT SHOULD MOVE THROUGH SOUTHERN MISSOURI...SO WILL KEEP CHANCES
LOW IN NORTHERN PART OF FORECAST AREA. DURING THE DAY ON
WEDNESDAY...MCS EXITS MISSOURI...THEN WILL HAVE TO WAIT FOR NEXT MCS
TO MOVE OUT OF NORTHERN PLAINS WEDNESDAY NIGHT AS ANOTHER SHORT WAVE
MOVES THROUGH IN THE NORTHERN STREAM. WILL LEAVE THUNDERSTORMS
THROUGHOUT FORECAST AREA DURING DAY ON THURSDAY AS SURFACE FRONT
ASSOCIATED WITH THE NORTHERN STREAM WAVE SETTLES ACROSS FORECAST
AREA.

FOR TODAY...SHOULD SEE MORE CLOUDINESS SOUTH WITH DYING MCS...SO
EXPECT WARMER TEMPERATURES IN NORTHERN HALF OF FORECAST AREA. THEN
ON WEDNESDAY...850 TEMPERATURES JUMP UP INTO THE 18 DEGREE RANGE.
SHOULD BE WARM ACROSS MOST OF THE FORECAST AREA ALTHOUGH A LITTLE
LINGERING CLOUDINESS IN SOUTHEAST PART MAY HOLD TEMPS DOWN A FEW
DEGREES.

WILL NOT MAKE ANY SIGNIFICANT CHANGES TO FORECAST BEYOND THURSDAY
TIMEFRAME.

PC

950 PM...
AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY.
BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST
BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO.
CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE
WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER
MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL
LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO
INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS
FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL
EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR
NORTHWEST MO TOMORROW.

MJ

349 PM...
MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM
ACTIVITY OVER THE NEXT FEW DAYS.

EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A
SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN
ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH
DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF
THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA.
EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE
CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z
AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A
50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC
LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL
INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z.  ALTHOUGH LAPSE
RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE
HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED
BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K
ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70
CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT
FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5
INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT
FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF
DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL
JET. EXPECT THE SYSTEM TO LOSE ITS OOMPH AS THE LOW LEVEL JET VEERS
OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND
15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN
THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE
THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE
COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN
OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN
ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH
THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE
BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED.
INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER
00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH
THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT.

SCHMIT

NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE
FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY
CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH
TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW.
THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE
CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO
COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY
THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE
EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES.

NRR

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Jun 9, 12:44 PM CDT, 15 hours 30 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT MON JUN 9 2003

...SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND
GUSTS...AND HEAVY RAIN ARE EXPECTED TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS EASTERN KANSAS AND
MISSOURI TONIGHT. AS THE LOW LEVEL JET STRENGTHENS AFTER
MIDNIGHT...THE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A THREAT WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND
NIGHT ALONG A COLD FRONT. THE ATMOSPHERE WILL DESTABILIZE IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON...ALLOWING THUNDERSTORMS
TO DEVELOP. THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG
AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AFTER TUESDAY...PERIODIC
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY...NONE OF WHICH ARE
ANTICIPATED TO BECOME SEVERE AT THIS TIME. STAY TUNED TO ADDITIONAL
OUTLOOKS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

SCHMIT

In the hours before

Special weather statement, Jun 10, 12:14 AM CDT, 4 hours before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1214 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 502...IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HOLT...MERCER...NODAWAY...PLATTE AND
WORTH.

IN KANSAS:

ATCHISON...DONIPHAN AND LEAVENWORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT...ST JOSEPH AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 10, 2:25 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0156 AM    SAVANNAH                  MO   .75 INCH HAIL
06/10/03   ANDREW                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

MJ
Special weather statement, Jun 10, 2:39 AM CDT, 1 hour 35 minutes before
KSZ025-102-103-MOZ001>006-011>015-020-021-028-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 AM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 502 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...DE KALB...GENTRY...HARRISON...HOLT...MERCER...
NODAWAY AND WORTH.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
BETHANY...MARYVILLE AND ROCKPORT.

SEVERE THUNDERSTORM WATCH NUMBER 502 REMAINS IN EFFECT UNTIL 500 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON...DONIPHAN AND LEAVENWORTH.

IN MISSOURI:

BUCHANAN...CLINTON...DAVIESS...GRUNDY AND PLATTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...ST
JOSEPH AND TRENTON.

MJ
Special weather statement, Jun 10, 4:00 AM CDT, 14 minutes before
KSZ025-102-103-MOZ014-015-020-021-028-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 502 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN KANSAS:

ATCHISON AND DONIPHAN.

IN MISSOURI:

BUCHANAN...CLINTON...DAVIESS AND GRUNDY.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
ATCHISON...ST JOSEPH AND TRENTON.

SEVERE THUNDERSTORM WATCH NUMBER 502 REMAINS IN EFFECT UNTIL 500 AM
CDT TUESDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN KANSAS:

LEAVENWORTH.

IN MISSOURI:

PLATTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE LEAVENWORTH
AND PLATTE CITY.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:51 PM CDTSevere Thunderstorm WarningEAXAtchison69 min
Jun 10, 3:59 AM CDTSevere Thunderstorm WarningEAXSaline61 min
Jun 10, 2:00 PM CDTSevere Thunderstorm WarningEAXJohnson45 min
Jun 10, 2:13 PM CDTSevere Thunderstorm WarningEAXHenry47 min
Jun 10, 3:51 PM CDTSevere Thunderstorm WarningEAXMacon39 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningEAXJackson59 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.